Washington, 2019

Flash Flood and Debris Flows in Washington, September 8 to 10, 2019

September 8 to 10, 2019 · NWS OTX · 5 events in 3 counties and zones

From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

From September 8th through September 11th a slow moving upper level low pressure with a shield of wrap around Pacific moisture passed through eastern Washington and north Idaho. Areas of moderate to locally heavy rain showers and a few thunderstorms ranged through out the region during this cool and unstable wet period. Locally heavy rain caused a few Flash Floods and numerous Debris Flows in the Cascades east slopes region and some local flooding near Pullman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 8, 1:11 AM PST, 19 minutes earlier.

Area forecast discussion, Sep 8, 1:11 AM PST, 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
211 AM PDT Sun Sep 8 2019

.SYNOPSIS...
Cool and unsettled weather continues today and it will
linger through at least the middle of this week. Several
opportunities for precipitation will be found, along with the
potential for some thunderstorms. Drier conditions are possible
toward Thursday, before more shower and thunderstorm chances
arrive for the end of the week.

&&

.DISCUSSION...
Today and tonight: Showers and a threat of thunderstorms will
migrate across the region courtesy of a cold front, supporting
upper trough and deep moisture fetch. This morning the front was
coming into the Cascades. It is projected to move into central WA
by late morning before moving into the Panhandle by evening and
stalling as the next wave pivots onto the coast. There are still
some timing difference among models. Yet in general areas of rain
and embedded thunderstorms will be most focused over the Cascades,
Okanogan Valley, Wenatchee Area, Waterville Plateau and Upper
Columbia Basin early this morning. The precipitation expands over
the remainder of eastern WA and lower ID as the morning
progresses. After midday the showers expand over the remainder of
ID, while activity over the Cascades and Columbia Basin becomes
more isolated to scattered in nature. With PWATs over an inch
combined with some instability and thunderstorm potential, the
precipitation has the potential to be locally heavy. Flash flood
watches remain in place through early this morning near the
Cascades and, depending on radar trends, it may need to be
extended/expanded.

With the passing front I am also expecting some breezy
conditions. Used a mixture of the nested NAM, HRRR and National
Model Blend to track the wind across the region. Generally looking
for 10-15 mph with gusts to 25 mph from the lower Cascades
eastward in the Columbia Basin, Palouse and Spokane region.
However locally higher winds are possible especially in any
thunderstorms. Temperatures are expected to be below normal this
afternoon by about 10-15 degrees.

Tonight the front stalls across northeast WA and along the ID/MT
border, while the next trough pivots into the Cascades. This will
provide a high threat of rain across the northeast WA and ID
Panhandle mountain zones, especially closer to the Canadian and MT
border, and near the Cascade crest. Elsewhere expect more widely
scattered to isolated shower chances, but more likely drier
conditions. Lingering instability will keep a threat of
thunderstorms alive near the Cascades and northern mountains.
/Cote'

Monday through Wednesday: An unseasonably cool and moist low
pressure trough will move inland on Monday and remain over the
Northwestern US through Wednesday. Precipitable water values
aren't expected to be as high as our current frontal system (which
is over an inch). At this time the GFS is predicting values
closer to three quarters of an inch Monday through Wednesday which
is still well above average for September. Looking at the climate
stats for places like Spokane, Lewiston and Wenatchee, September
is our 2nd or 3rd driest month of the year. The unusually deep
trough looks more like a late October or November pattern. Weak
upper level flow Mon and Tue will raise concerns of slow moving
showers and thunderstorms over north central Washington. The
threat for locally heavy rain may migrate into the Idaho Panhandle
on Wednesday as the trough slowly moves eastward.

Thursday: There is decent model agreement that Thursday will be a
dry day for the Inland Northwest. The GFS, ECMWF, Canadian and
their ensembles have consistently shown a shortwave ridge for our
region Thursday over the last several runs.

Friday and Saturday: There is loose agreement between the medium
range models that a progressive pattern will develop over the
weekend as the Polar Jet brings a series of quick moving frontal
systems across the Pacific Northwest. Again, this pattern looks
very much like fall with chances for rain in the mountains and
periods of gusty winds in the Columbia Basin, Palouse, and Spokane
area. /GKoch

&&

.AVIATION...
06Z TAFS: A weather system will move through the region tonight
through Sunday, with mainly VFR/MVFR conditions expected. The best
chance of showers will be 12-20z near KEAT/KMWH, then 18-03z
across KGEG-KSFF-KCOE-KPUW-KLWS. Confidence is low in the precise
timing of showers however. A few thunderstorms will also be
possible, with the best chance near KEAT-KMWH. /Dang

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  49  68  49  70  50 /  80  50  30  20  20  30
Coeur d'Alene  64  50  66  48  70  50 /  80  70  40  20  30  30
Pullman        62  47  67  47  68  48 /  70  40  20  20  40  40
Lewiston       67  55  73  54  72  55 /  80  40  30  20  40  40
Colville       72  45  71  46  72  48 /  80  90  60  50  30  30
Sandpoint      69  50  62  46  68  49 /  70  80  70  40  30  30
Kellogg        64  52  63  48  66  49 /  90  80  60  30  50  50
Moses Lake     74  52  74  51  73  51 /  70  20  20  20  20  30
Wenatchee      73  57  70  55  70  55 /  70  20  40  30  40  20
Omak           74  54  71  53  73  51 /  70  50  50  50  50  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 AM PDT this morning for East Slopes
     Northern Cascades-Okanogan Highlands-Okanogan Valley-
     Wenatchee Area.

&&
Hazardous weather outlook, Sep 7, 4:25 AM PST, 21 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
525 AM PDT Sat Sep 7 2019

WAZ034-035-041>044-081230-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
525 AM PDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of showers and thunderstorms develops over the Cascades
this afternoon and over portions of central Washington this
evening into tonight. This will bring the potential for locally
heavy rain, gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A threat of isolated to scattered thunderstorms lingers over
the Cascades and central Washington Sunday, with the better
risk retreating toward the Cascades and north-central
Washington in the afternoon. These will bring the potential
for locally heavy rain, gusty winds and lightning.

Additionally, breezy winds are expected Sunday, with gusts
of 20 to 25 mph possible which may produce choppy conditions on
area bodies of water.

IDZ001>004-026-027-WAZ031>033-036>038-081230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
525 AM PDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A threat of showers and thunderstorms will be found Sunday.
Some gusty winds, small hail and locally heavy rains are possible.
There is some risk for flooding in more persistent or heavier
rains, but these are expected to be very localized. The highest
risk will be in and around the mountain areas.

In the hours before

Local storm report, Sep 8, 12:40 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
140 AM PDT SUN SEP 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HEAVY RAIN       2 N ARDENVOIR           47.77N 120.37W
09/08/2019  M1.20 INCH       CHELAN             WA   TRAINED SPOTTER

            REPORTED PONDING IN DIRT ROADS AND LAWNS.

&&

The radar

The Seattle radar (KATX), 160 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

3 debris flow, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Chelan

When
September 8, 1:30 AM PST to 2:30 AM PST
Where
Chelan County, 6 mi NNW of Ardenvoir to 4.39 mi S of Brief
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Public
Coordinates
47.810, -120.419

A Flash Flood occurred on the Entiat River Road northwest of Ardenvior where it passes near the Cougar Creek 2018 burn scar. The flood deposited 6 to 7 feet of mud and debris across the road. A nearby weather spotter measured 1.2 inches of rain fall from the storm believed to have caused this nocturnal flash flood. Time estimated from radar data.

Debris Flow, Okanogan

When
September 10, 3:00 AM PST to 6:00 AM PST
Where
Okanogan County, 8.47 mi SE of Gilbert to 8.44 mi SE of Gilbert
Cause
Heavy Rain / Burn Area
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
48.380, -120.444

The Twisp River Road running through the Crescent Mountain Burn scar was cut by a debris flow after heavy overnight rain fell in the area.

Debris Flow, Okanogan

When
September 10, 3:00 AM PST to 6:00 AM PST
Where
Okanogan County, 2.36 mi WNW of Mazama Arpt to 2.17 mi WNW of Mazama Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
48.660, -120.550

The Harts Pass Road was cut by a debris flow after heavy overnight rain fell in the area.

Debris Flow, Chelan

When
September 10, 3:20 AM PST to 5:20 AM PST
Where
Chelan County, 3 mi WNW of Manson to 3.12 mi WNW of Manson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
47.897, -120.230

A debris flow occurred along South Lakeshore Drive near Manson during the early morning hours of September 10th. The road was buried under 8 feet of mud, rock and debris. A nearby rain gauge recorded 1.17 inches of rain between 4:20 am and 6:20 am PDT.

Flood, Whitman

When
September 10, 1:20 PM PST to 4:00 PM PST
Where
Whitman County, 0.02 mi NE of Pullman to 0.18 mi E of Pullman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
46.730, -117.180

Brief heavy rain from a thunderstorm pooled at an intersection in downtown Pullman apparently due to leaf clogged storm drains. The water pooled about 9 inches deep in the intersection which was sufficient to cause minor first floor flooding in a number of adjacent business establishments.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855385, 855387, 855388, 855386, 855384.